Reviewed by Deborah Wexler, MD
Hypoglycemia (low blood sugar) can occur in people with diabetes who take certain medications to keep their blood glucose levels in control (not all diabetes medications cause low blood sugar). Some common symptoms of low blood sugar include racing heart, excessive sweating, and confusion. Usually, hypoglycemia is mild and can easily be treated by eating or drinking something with carbohydrates. But left untreated, hypoglycemia can lead to loss of consciousness, coma and brain damage. Although hypoglycemia can happen suddenly, it can also be resolved quickly.
Causes of Hypoglycemia
In people taking certain blood-glucose lowering medications, blood glucose can fall too low for a number of reasons:Meals or snacks that are too small, delayed, or skipped after taking a medication that causes low blood sugarExcessive doses of insulin or some diabetes medications, including sulfonylureas and meglitinides (Alpha-glucosidase inhibitors, biguanides, and thiazolidinediones alone should not cause hypoglycemia but can when used with other diabetes medicines.)Increased activity or exerciseExcessive drinking of alcohol
Your diabetes treatment plan is designed to match your medication dosage and schedule to your usual meals and activities. If you take insulin but then skip a meal, the insulin will still lower your blood glucose, even if there is no food to raise the blood glucose. This mismatch can result in hypoglycemia.
To help prevent hypoglycemia, you should keep in mind several things:Your diabetes medications. Some medications can cause hypoglycemia. Ask your health care provider if yours can. Also, always take medications and insulin in the recommended doses and at the recommended times.Your meal plan. Meet with a registered dietitian and agree on a meal plan that fits your preferences and lifestyle. Do your best to follow your meal plan most of the time. Eat regular meals, have enough food at each meal, and try not to skip meals or snacks if you have taken a medication that can cause low blood sugar.Your daily activity. Talk to your health care team about whether you should have a snack or adjust your medication before sports or exercise. If you know that you will be more active than usual or will be doing something that is not part of your normal routine – shoveling snow, for example – consider having a snack first or taking less of the medicine that causes low blood sugar.Alcoholic beverages. Drinking, especially on an empty stomach, can cause hypoglycemia, even a day or two later. If you drink alcohol, always have a snack or meal at the same time.Your diabetes management plan. Intensive diabetes management – keeping your blood glucose as close to the normal range as possible to prevent long-term complications – can increase the risk of hypoglycemia. If your goal is tight control, talk to your health care team about ways to prevent hypoglycemia and how best to treat it if it does occur.